Colorectal cancer drug associated with increased risk of MI, stroke, TIA, and angina

Shelley Wood

August 13, 2004

Fri, 13 Aug 2004 16:45:00

Rockville, MD - The FDA's Medwatch and Genentech Inc are warning healthcare providers about an increased risk of serious arterial thromboembolic events associated with a drug used in the treatment of metastatic colorectal cancer. Bevacizumab (AvastinTM) may increase the risk of MI, stroke, TIA, and angina, a "Dear Doctor" letter from the company states.

Genentech and the FDA are currently in the process of revising the drug packaging, but in the meantime physicians are being told to permanently discontinue the drug in any patients who experience an arterial thromboembolic event. They should also file a report with the Medwatch reporting system should any patients have an event suspected to be related to bevacizumab.

In randomized, controlled studies of bevacizumab in patients with metastatic colorectal cancer, the risk of an arterial thrombotic event was approximately two times higher in patients receiving chemotherapy plus bevacizumab. History of arterial thromboembolism, older age (65 or older), and use of bevacizumab were the primary risk factors for arterial thromboembolism in these studies, the warning letter notes.



Related links

1.


Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....